Dysmicrobism and antibiotics
2. Care and treatment
Diarrhoea is a common side effect that can appear in some cases even for up to 6 to 8 weeks after antibiotic treatments.
Antibiotics can cause diarrhoea because, as they fight harmful bacteria, they can also kill good bacteria, causing dysbiosis (imbalance of the intestinal microbiota).
Diarrhoea occurs with at least 3 discharges a day of soft/liquid faeces and can be accompanied by a loss of appetite, nausea, vomiting, abdominal cramps and fever.
Treatment and supplements
Adequate rehydration is essential to make up for the loss of fluids and salts and some dietary changes can prove very useful, such as:
– Drinking lots of fluids, especially water at room temperature, soup, freshly squeezed and unsweetened fruit juices
– Avoiding coffee and drinks containing caffeine, alcohol and soft and fizzy drinks
– Choosing food that is easy to digest and low in fibre, such as lean meat and fish, bananas, biscuits, crackers, rice, pasta and toast
– Avoiding fatty, fried and spicy foods
– Eating small meals at regular intervals throughout the day
Probiotics can be useful for for restoring the balance of intestinal flora affected by the antibiotic.
In cases of serious dehydration, or if the diarrhoea does not stop within a few days, or the discharges are very frequent and watery, or if there is blood in the faeces, vomiting and fever, a doctor should be consulted.